Kansas, 2020

Hail and Damaging Wind in Kansas, November 24, 2020

November 24, 2020 · NWS DDC · 2 events in 2 counties and zones

A warm front moving into southern counties brought unstable air to the southern counties. Small hail and wind damage was reported with some of these storms under the severe threshold.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front moving into southern counties brought unstable air to the southern counties. Small hail and wind damage was reported with some of these storms under the severe threshold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 24, 2:08 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 24, 2:08 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
208 PM CST Tue Nov 24 2020

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Wednesday)
Issued at 150 PM CST Tue Nov 24 2020

Based on radar trends, showers and thunderstorms will spread
across southwest Kansas into central Kansas early this evening as
a compact upper level shortwave trough upper low shifts eastward
out of southwest and central Kansas into eastern Kansas and
western Missouri by late tonight. However, the main focus will be
for a possible switchover to snow as colder air begins to spill
southward into western Kansas in wake of the frontal passage. As
it stands now, CAMs and short range models indicate modest H7
frontogenetic banding developing from central Kansas down into
portions of southwest Kansas briefly early this evening before
quickly weakening. The question will be if cold enough air spreads
into the area in conjunction with the increased forcing before it
weakens/moves out of the area. Based on QPF fields, potential
snowfall accumulations could range anywhere from a few tenths to
possibly upward of an inch or so if heavier snow bands develop.
Regardless, warmer ground and likely wetter ground due to previous
rainfall could hinder snow accumulations of what is already
expected to be a wet snow. Additionally, a tightening pressure
gradient across western Kansas in wake of the frontal passage this
afternoon will allow gusty north winds to develop, persisting
through much of the evening. This may lead to brief periods of
reduced visibilities due to blowing snow conditions associated
with possible heavier snow bands. Snow chances will dwindle west
to east late evening through overnight as the upper level storm
system quickly lifts northeast into the Upper Midwest.

Below freezing temperatures are expected tonight as cold air surges
southward through the Western High Plains, pushing the H85 0C
isotherm well down into the Oklahoma Panhandle. Look for lows
generally down into the 20s(F) tonight, especially in west central
and extreme southwest Kansas where cloud cover is likely to
lift/scatter out before daybreak. Lee side troughing will quickly
develop in eastern Colorado Wednesday behind surface high pressure
shifting southeast out of the Southern Rockies into the South Plains
of west Texas. This will result in a west-southwesterly downslope
flow across western Kansas through much of the day, in turn pulling
warmer air back into the area with H85 temperatures pushing up
around 5-7C by mid-afternoon. Afternoon highs are expected to reach
up into the lower/mid 50s(F) under mostly sunny skies.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM CST Tue Nov 24 2020

Drier conditions will prevail through the end of the week as medium
range models continue to indicate weak ridging aloft moving east
through the Central Plains Wednesday night into Tuesday, giving
way to a southwest flow aloft across the Western High Plains. With
another round of drier air expected to arrive Thursday in wake of
a cold front projected to move through western Kansas by
early/mid afternoon, precip chances will remain out of the
forecast through at least Friday afternoon. There is relative
agreement between the GFS and the ECMWF/GEM of another upper level
shortwave trough transitioning across the Northern Plains late
Friday with an upper low potentially closing off from the
aforementioned trough axis generally across the Desert Southwest.
This could set the stage for precip chances possibly returning to
portions of southwest Kansas as early as Friday night into early
Saturday. A cold frontal passage Thursday will reinforce a cooler
air mass stretched across the high plains of western Kansas,
likely keeping temperatures near normal with highs expected up
into the 50s(F) to possibly a few upper 40s(F). Similar
temperatures are forecast through the early part of the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1100 AM CST Tue Nov 24 2020

Showers and thunderstorms are expected to develop along and ahead of
a cold front pushing through west central and southwest Kansas this
afternoon generally after 18-20Z, potentially affecting the vicinity
of all terminals. A switchover from rain to snow will be possible
behind the front as it pushes further east-southeast into central
Kansas through this evening. Reduced visibility with potential IFR
conditions will be possible mainly in vicinity of KGCK, KDDC, and
KHYS around 22-04Z in association with any heavier snow bands.
Otherwise, prevailing stratus will lend to mainly IFR cigs through
early/mid evening. VFR conditions are expected to return west to
east overnight as the storm system moves out of the area by early
Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  56  29  50 /  90   0   0   0
GCK  26  55  25  49 /  90   0   0   0
EHA  25  57  27  54 /  10   0   0   0
LBL  27  56  26  53 /  40   0   0   0
HYS  27  52  26  49 /  90   0   0   0
P28  32  55  31  56 /  70   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Nov 24, 4:23 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
423 AM CST Tue Nov 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-251030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
423 AM CST Tue Nov 24 2020 /323 AM MST Tue Nov 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
-------------

A cold front will pass across western Kansas today, allowing for
breezy northwest winds in the wake of the front. Rain will develop
along with isolated thunderstorms. The rain will mix with or change
to snow this evening with some small accumulations up to an inch
or so possible in parts of central and southwestern Kansas. The
best chance of accumulating snow is along a line from Jetmore to
Hays. If temperatures are colder than expected and the change from
rain to snow occurs sooner, then snow accumulations could be
higher.

A few of the storms this afternoon near the Oklahoma state line
from Coldwater to Medicine Lodge could be strong to marginally
severe, with hail as large as penny to quarter size.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Snow: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low. There is
a chance for rain or rain mixed with snow for late Saturday into
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed this afternoon and
evening although one or two storms could reach close to severe
limits.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Nov 24, 2:38 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
238 PM CST Tue Nov 24 2020

KSZ087-088-242130-
Meade KS-Clark KS-
238 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 330 PM CST...

At 238 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Englewood, moving northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Englewood and Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3701 10026 3725 9990 3709 9975 3700 9993
      3700 10025
TIME...MOT...LOC 2038Z 228DEG 31KT 3700 10012

RUSSELL
Special weather statement, Nov 24, 2:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
244 PM CST Tue Nov 24 2020

KSZ045-046-064-065-079-242115-
Hodgeman-Rush-Pawnee-Ness-Edwards-
244 PM CST Tue Nov 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND NORTHWESTERN
EDWARDS COUNTIES...

At 243 PM CST, a strong thunderstorm was located near Burdett, moving
northeast at 35 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Gray, La Crosse, Burdett, Rush Center, Rozel, Alexander, Nekoma and
Hargrave.

LAT...LON 3804 9949 3826 9985 3864 9945 3840 9909
TIME...MOT...LOC 2043Z 218DEG 31KT 3822 9956

RUSSELL
Special weather statement, Nov 24, 2:45 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
245 PM CST Tue Nov 24 2020

KSZ078-242115-
Ford KS-
245 PM CST Tue Nov 24 2020

...SPECIAL WEATHER STATEMENT...

At 245 PM CST, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving northeast at 30 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Dodge City, Spearville, Wright, Windhorst, Ft. Dodge and Bellefont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3762 10009 3791 9986 3791 9964 3787 9957
      3783 9957 3782 9956 3781 9956 3753 9994
TIME...MOT...LOC 2045Z 217DEG 28KT 3767 9991

RUSSELL
Special weather statement, Nov 24, 3:05 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
305 PM CST Tue Nov 24 2020

KSZ078-088-089-242130-
Clark KS-Ford KS-Comanche KS-
305 PM CST Tue Nov 24 2020

...SPECIAL WEATHER STATEMENT...

At 305 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloom to 9 miles east of Clark State Lake.
Movement was northeast at 30 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Bucklin, Minneola, Bloom, Clark State Lake and Kingsdown.

LAT...LON 3743 10005 3762 9988 3755 9956 3738 9956
      3738 9946 3720 9974
TIME...MOT...LOC 2105Z 223DEG 25KT 3748 9995 3740 9961

RUSSELL
Special weather statement, Nov 24, 3:12 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
312 PM CST Tue Nov 24 2020

KSZ088-089-242145-
Clark KS-Comanche KS-
312 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND SOUTHEASTERN
CLARK COUNTIES UNTIL 345 PM CST...

At 312 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashland to 11 miles north of Buffalo.
Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ashland, Protection and Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3732 9985 3738 9950 3700 9941 3700 9973
TIME...MOT...LOC 2112Z 271DEG 29KT 3727 9975 3700 9965

RUSSELL
Special weather statement, Nov 24, 3:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
330 PM CST Tue Nov 24 2020

KSZ078-080-088>090-242215-
Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS-
330 PM CST Tue Nov 24 2020

...SPECIAL WEATHER STATEMENT...

At 329 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mullinville to near Buttermilk. Movement
was northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Coldwater, Greensburg, Haviland, Protection, Mullinville, Wilmore,
Aetna, Lake Coldwater, Belvidere and Buttermilk.

LAT...LON 3762 9963 3772 9909 3700 9894 3700 9950
TIME...MOT...LOC 2129Z 231DEG 29KT 3766 9945 3707 9933

RUSSELL

The radar

The Dodge City radar (KDDC), 28 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
November 24, 3:30 PM CST
Where
Ford County, 2.82 mi S of Bellefont
Measured
0.88 in hail
Reported by
Public
Coordinates
37.830, -99.660

Thunderstorm Wind, Barber

When
November 24, 4:50 PM CST
Where
Barber County, 0.69 mi S of Hazelton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.090, -98.400

A carport was damaged by the strong wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931819, 931820.